Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 12:20 AM CDT for 5 counties in Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 12:20 AM CDT (05:20 UTC)
- Expired
- Jul 7, 2016, 1:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 12:50 AM CDT | TSTM WND DMG | Fonda, IA | EXTENSIVE TREE DAMAGE REPORTED IN THE CITY. REPORTED VIA CITY OF FONDA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted.
497
WUUS53 KDMX 070520
SVRDMX
IAC025-027-047-151-161-070600-
/O.NEW.KDMX.SV.W.0069.160707T0520Z-160707T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...
SOUTHWESTERN POCAHONTAS COUNTY IN NORTHWESTERN IOWA...
WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
NORTHWESTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 100 AM CDT
* AT 1220 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ALTA TO GALVA TO NEAR IDA GROVE TO NEAR UTE...
MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ODEBOLT AROUND 1230 AM CDT.
SAC CITY AROUND 1240 AM CDT.
LAKE VIEW AND BLACK HAWK LAKE AROUND 1245 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
EARLY...FONDA...YETTER...LYTTON...WALL LAKE MUNICIPAL AIRPORT...
BLACKHAWK LAKE STATE PARK...SCHLESWIG...WALL LAKE...RICKETTS AND
VARINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4268 9491 4267 9463
4211 9492 4213 9567
TIME...MOT...LOC 0520Z 272DEG 47KT 4269 9534 4249 9538 4238 9545 4202
9570
HAIL...0.88IN
WIND...70MPH
$$
SKOW2 follow-up statements
920
WWUS53 KDMX 070541
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1241 AM CDT THU JUL 7 2016
IAC025-027-047-151-161-070600-
/O.CON.KDMX.SV.W.0069.000000T0000Z-160707T0600Z/
CRAWFORD IA-POCAHONTAS IA-CALHOUN IA-CARROLL IA-SAC IA-
1241 AM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN CRAWFORD...SOUTHWESTERN POCAHONTAS...WESTERN CALHOUN...
NORTHWESTERN CARROLL AND SAC COUNTIES...
AT 1241 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NEWELL TO NEAR SAC CITY TO NEAR LAKE VIEW TO 6
MILES NORTH OF DENISON...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THESE SEVERE STORMS WILL BE NEAR...
SAC CITY...LAKE VIEW AND BLACK HAWK LAKE AROUND 1245 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
EARLY...FONDA...YETTER...LYTTON...WALL LAKE MUNICIPAL AIRPORT...
BLACKHAWK LAKE STATE PARK...SCHLESWIG...WALL LAKE...RICKETTS AND
VARINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4268 9491 4267 9463
4211 9492 4213 9567
TIME...MOT...LOC 0541Z 270DEG 47KT 4268 9501 4248 9502 4237 9509 4211
9534
HAIL...0.88IN
WIND...70MPH
$$
SKOW208
WWUS53 KDMX 070556
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 AM CDT THU JUL 7 2016
IAC025-027-047-151-161-070605-
/O.EXP.KDMX.SV.W.0069.000000T0000Z-160707T0600Z/
CRAWFORD IA-POCAHONTAS IA-CALHOUN IA-CARROLL IA-SAC IA-
1256 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD...
SOUTHWESTERN POCAHONTAS...WESTERN CALHOUN...NORTHWESTERN CARROLL AND
SAC COUNTIES WILL EXPIRE AT 100 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
WEST CENTRAL AND NORTHWESTERN IOWA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
EASTERN SAC COUNTY AND NORTHERN CARROLL COUNTY UNTIL 130 AM.
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4268 9491 4267 9463
4211 9492 4213 9567
TIME...MOT...LOC 0555Z 272DEG 47KT 4267 9478 4247 9479 4236 9486 4210
9511
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:12 AM CDT, 8 minutes earlier.
Area forecast discussion, Jul 7, 12:12 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1212 AM CDT Thu Jul 7 2016 ...Updated Aviation Discussion... .SHORT TERM.../Tonight/ Issued at 308 PM CDT Wed Jul 6 2016 Main concern about the short term period is severe wx potential overnight. Surface front is progged to lift north this evening/tonight... reaching northern IA. Per SPC Day1 outlook...much of the northern CWA is in Enhanced Risk...with the remainder of the CWA in Slight Risk...tonight. Moderate risk just to the NW of the CWA...in far NW IA. Cannot see much reason to disagree with SPC Day1 outlook narrative. ESRL HRRR seems to show current thinking rather well. Expect the forward-propagating MCS to enter the NW CWA after 05Z...reaching the eastern CWA by 08-09Z. The northern half of IA looks most likely to see the brunt of the convection tonight...thus have kept the highest POPs there. Although all modes of severe wx are possible...greatest threat would be damaging wind gusts. Cannot rule out possibility of QLCS/leading edge tornadoes depending on strength/orientation of 0-3km shear. Storms will also have potential to produce very heavy rain. Given expected progressive nature of the storm complex overnight...along with 1-hr flash flood guidance values being generally no less than 1.5 to 2 in...expect minimal flash flood threat. May see some isolated minor flooding and PONDING issues especially in urban areas though...but will hold off on Flash Flood Watch at this time. .LONG TERM.../Thursday through Wednesday/ Issued at 308 PM CDT Wed Jul 6 2016 The long term forecast period can be broken down into three distinct periods. Active, then quiet, then generally active again, corresponding with changes in the 500 mb pattern. On Thursday morning an MCS will likely be over or just departing our area to the east, leaving a large but relatively shallow cold pool in its wake. The southern boundary of this cold pool may be to our south or may like somewhere across our area at sunrise, depending on convective evolution tonight as discussed in the short term section above. Meanwhile a broad surface low pressure area will remain across Kansas and Nebraska, with a vigorous 500 mb shortwave moving across the northern Rockies. During the day as the shortwave approaches the broad surface low will gradually move eastward as an elongated trough, while the outflow boundary forming the southern edge of the cold pool will either stall or more likely retreat northward as an effective warm front. The intersection of these two features will provide a triple point for more thunderstorm development during the afternoon and evening, in conjunction with peak heating/destabilization and the broad forcing for vertical ascent associated with the approaching shortwave. Given the strength of the flow fields/vertical shear and instability in place the environment will certainly be supportive of severe weather. However, there is uncertainty as to the location and magnitude of these storms as it will be conditional on how the earlier MCS evolves late tonight. The SPC day 2 outlook covers this threat well with a broad Enhanced Risk, which will be reassessed tomorrow morning in wake of the MCS. The Thursday storm system will quickly blow out to the east on Thursday night and be replaced by deep layer ridging through Sunday. On Friday lingering cyclonic flow associated with the departing low pressure system will bring moderate northwest breezes and cool weather to the area, with the winds lightening up and cool temperatures persisting for the weekend as a surface high pressure ridge slides by. On Sunday as low level winds come around to south southeast and the thermal ridge aloft moves overhead we should see some warming, but this will be mitigated by cool upstream trajectories and a lack of atmospheric mixing. By the end of the weekend a larger and deeper trough will be moving into the Rockies and this will be a weather-maker for us early next week. It remains to be seen to what extent the 500 mb closed low associated with this system may be able to move eastward and penetrate the ridge in place across the central U.S. or whether it will instead glance off northeastward. The ECMWF is currently taking the more northeastward solution while the GFS brings the low somewhat more eastward. There is broad agreement on a general solution for the associated synoptic features however, with a surface trough across Nebraska and the Dakotas providing a focus for thunderstorm development on Monday. This may push resulting storms into our area around Monday night and Tuesday, though confidence is low in such a scenario this far out. Have maintained mid-range POPs for now and will await more data in the coming days before attempting to refine details. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1212 AM CDT Thu Jul 7 2016 Line of storms moving into western to northwest Iowa look to impact FOD to MCW between 06-08z with the potential for severe winds. Storms look to move into DSM to ALO, but lower confidence in the severe threat. Likley to see some brief MVFR to IFR visibility and ceilings with this line of storms, but low confidence in duration. OTM may get missed by this first round of storms, but the next round with the cold front later Thursday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Zogg LONG TERM...Lee AVIATION...Podrazik
Hazardous weather outlook, Jul 6, 3:55 PM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT WED JUL 6 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-071100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 355 PM CDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY NORTH OF INTERSTATE 80. THE PRIMARY THREAT IS DAMAGING WIND. IN ADDITION...HAIL...HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY ON THURSDAY ESPECIALLY IN THE LATE AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER WITH ALL MODES POSSIBLE...POTENTIALLY INCLUDING A FEW TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL. THURSDAY WILL ALSO BE WARM AND VERY HUMID. HEAT INDEX VALUES MAY REACH OR JUST EXCEED 100 DEGREES ACROSS SOUTHERN IOWA. THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...WITH THE HIGHEST CHANCES FROM LATE MONDAY INTO LATE TUESDAY. THE RISK OF SEVERE WEATHER IS UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD VERY WELL BE NEEDED THROUGH THURSDAY EVENING...ESPECIALLY TONIGHT AND AGAIN LATE THURSDAY. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:45 AM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 60 min |
| Jul 7, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Pocahontas, Sac, Webster | 38 min |
| Jul 7, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 36 min |
| Jul 7, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 38 min |
| Jul 7, 1:28 AM CDT | Special Weather Statement | DMX | Boone, Greene, Hamilton, Hardin, Story, Webster | 62 min |
| Jul 7, 1:58 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more | 47 min |
| Jul 7, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 32 min |
| Jul 7, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 42 min |
| Jul 7, 4:14 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 46 min |
| Jul 7, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 45 min |
| Jul 7, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 39 min |
| Jul 7, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 2 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.